Hail, Montague
- When
- May 28, 3:19 AM CST
- Where
- Montague County, 5.05 mi WSW of Fruitland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.470, -97.880
Reported via mPing.
On the heels of the May 27th evening hail event, another batch of thunderstorms developed near the Red River during the overnight hours as a shortwave trough moved through the Plains. These storms eventually grew upscale into an organized complex, diving southeast early on the morning of May 28.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
On the heels of the May 27th evening hail event, another batch of thunderstorms developed near the Red River during the overnight hours as a shortwave trough moved through the Plains. These storms eventually grew upscale into an organized complex, diving southeast early on the morning of May 28. An intense bow echo caused widespread wind damage from the northern parts of DFW, through the eastern parts of DFW and into East Texas. NWS Storm Surveys determined straightline winds of 80-95 mph caused some of the damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 28, 2:11 AM CST, 1 hour 8 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 311 AM CDT Tue May 28 2024 ...New Long Term... .SHORT TERM... /Issued 116 AM CDT Tue May 28 2024/ /Moving Into Mid Week/ The unsettled weather with periodic showers and storms, some strong to severe and flooding coming back into the picture late tonight and Wednesday. A weak surface boundary continues to be draped along or just north of the I-20 corridor as earlier storms and associated outflows have only solidified this boundary. However, this lull in weather will be short-lived, as a 25-35 kt southeasterly LLJ feeds into an elevated boundary up through 850mb up across Northwest Texas and Southern OK through the overnight hours. As the next shortwave rounds the dampened mid level ridge to our west, another potential complex of storms will develop to our north and west during the predawn hours. Models, though at different magnitudes will bring this into North Texas around sunrise and eventually Central Texas later in the morning or afternoon. More severe weather will be possible as this storm cluster ridges southeast along the instability gradient. Initially, large hail will be the primary hazard with storms potentially being semi-elevated, then as a cold pool evolves we could see damaging winds as well. Just a few hours of removing one severe storm watch, another severe tstorm watch will be forthcoming and will go to around dawn/7 am, as elevated storms are already going up over Southwest OK/Northwest TX. Easterly winds will continue with a slightly cooler morning than previously over the holiday weekend, with some upper 60s to lower 70s being the rule. As the storm complex weakens some this afternoon across Central Texas, numerous surface boundaries and temperature/instability gradients from cloudy to partly cloudy skies will only play new roles to act as focal points for another round of storms, potentially an MCS this coming evening and overnight into Wednesday morning. Models, especially CAMs are struggling as to be expected in these active northwest flow environments and no knowledge said mesoscale surface boundaries. Though surface instability won't be as extreme as recent days, plenty of shear and lift, along with very steep lapse rates. Severe weather hazards of large hail and damaging winds will once again be impacts again, though we can start adding localized flooding at this point. Despite the increasing flood threat, the uncertainties noted above gives me low confidence on where/when for any Flood Watch issuance. Later today, that should be more clear from this early morning's storms to hopefully the CAMs getting a better handle with the MCS track tonight. The MCS should be ongoing Wednesday morning as well, just the "where" of the main track and worse weather conditions is uncertain once again. This system should become more of a damaging wind threat around this time, though isolated large hail will remain possible on Wednesday. This system will weaken before midday laying more surface boundaries from outflow with more scattered development late in the day. The only saving grace from the very active severe weather and locally heavy rainfall will be much cooler high temperatures mostly in the 80s with lows Wednesday morning mainly in the 60s. 05/Marty && .LONG TERM... /NEW/ /Wednesday Night Onward/ North and Central Texas will remain beneath the northeast flank of a mid level ridge through this weekend, keeping an active northwest flow pattern in place through the foreseeable future. Wednesday's convection will wind down in the late evening, but additional storms may develop in the overnight hours into Thursday morning as a ripple in the upstream flow aloft approaches. These storms would likely be elevated above a capping inversion, and would likely dissipate mid to late morning as boundary layer mixing disrupts the low level jet. Some storms may be capable of producing marginally severe hail before falling apart. The ever-present stationary front and any lingering mesoscale boundaries from morning convection will serve focus for additional development Thursday late afternoon and evening as a stronger shortwave approaches. Flow aloft will not be particularly strong compared to recent days, but strong enough to produce around 40 kt of effective shear. This will sufficiently support severe thunderstorms when coupled with the 4000+ j/kg of ML CAPE, with large hail the primary threat through the evening. Potential upscale growth would shift the main threat to damaging wind gusts during the overnight period before activity exits to the southeast Friday morning. The tornado threat appears low at this time due to unimpressive low level helicity values, but low LCLs and the presence of surface boundaries may allow for a tornado or two. Heavy rain and flooding from training thunderstorms will also be a possibility. A lull in thunderstorm activity looks possible on Friday in the wake of the Thursday night system, though isolated redevelopment cannot be ruled out if the atmosphere recovers Friday afternoon. The dryline will become active again on Saturday as the next shortwave trough approaches from the west. Convection will likely initialize across the Big Country in the late afternoon, then spread east across the western half of the forecast area Saturday evening. It is a tad early to speculate on severe potential, but time of year and the upper level pattern appear conducive for at least a low-end severe weather concern. Another lull on Sunday will be followed by additional storm chances late Monday as the ridge retrogrades slightly and a northwest flow MCS appears possible. Multiple rounds of rain and storm chances should keep temperatures mostly in check for the Thursday through Monday period. The ridge will expand northeast around the midweek period of next week, increasing heights across the region. Strengthening subsidence may shut off precipitation chances and return the summer heat to the region towards the end of the forecast period. 30 && .AVIATION... /Issued 116 AM CDT Tue May 28 2024/ /06z TAFs/ Earlier storms have cooled the BL enough for some high MVFR for a few hours before environment S flow at 925mb breaks out to VFR before the next round of storms arrives from the north from OK around 10z-12z. I'll carry MVFR cigs with VCTS from 12z-15z with a TEMPO group for MVFR cigs with IFR vsbys in TSRA. Otherwise, kept similar trends beyond this time with prevailing ESE winds around 10 kts and VFR returning by 18z, as we experience a brief reprieve before tonight's MCS. Speaking of, I removed the TEMPO group beyond 00z Wed due to very low confidence on timing and track of a nocturnal MCS expected Tues night on latest CAMs and will just hold a VCTS/CB group from 02z onward. 05/Marty && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 86 69 83 71 85 / 70 60 50 30 30 Waco 90 70 82 71 85 / 30 70 60 20 30 Paris 81 67 81 67 80 / 60 50 60 30 40 Denton 84 67 82 69 83 / 70 60 50 30 30 McKinney 83 68 82 69 82 / 70 60 50 30 30 Dallas 87 69 83 72 85 / 70 60 50 30 30 Terrell 85 68 82 69 84 / 70 50 50 30 30 Corsicana 87 69 84 71 86 / 40 50 60 20 30 Temple 90 70 83 71 86 / 30 70 50 20 20 Mineral Wells 86 68 81 69 84 / 50 70 50 20 30 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 308 AM CDT Tue May 28 2024 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-290815- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 308 AM CDT Tue May 28 2024 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Today and Tonight. Thunderstorms will push through and south of the I-20 corridor this morning, some of which may be strong to marginally severe. More storms will develop this evening primarily along and west of I-35. Some storms may be severe with large hail and damaging winds. A tornado or two cannot be ruled out. Heavy rain may also cause flooding in some areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Periodic chances for showers and thunderstorms will persist Wednesday through the weekend. Severe weather will be possible at times. Multiple rounds of heavy rainfall may reinvigorate flooding issues. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be requested this morning along the I-20 corridor, and again tonight mainly along and west of I-35.
Special Weather Statement
National Weather Service Fort Worth TX
312 AM CDT Tue May 28 2024
TXZ092-093-280900-
Grayson TX-Cooke TX-
312 AM CDT Tue May 28 2024
...A strong thunderstorm will impact portions of northeastern Cooke
and northwestern Grayson Counties through 400 AM CDT...
At 311 AM CDT, Doppler radar was tracking a strong thunderstorm over
Callisburg, or near Gainesville, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Callisburg around 315 AM CDT.
Whitesboro around 325 AM CDT.
Other locations impacted by this storm include Dixie, Gordonville,
Walnut Bend, Woodbine, Sturgeon, Sadler, Dexter, Sandusky, Sherwood
Shores, and Southmayd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
north central Texas.
&&
LAT...LON 3387 9688 3385 9684 3387 9684 3359 9675
3358 9709 3372 9715 3373 9709 3380 9710
3382 9705 3384 9708 3386 9707 3384 9705
3384 9703 3389 9698 3395 9700 3395 9699
3394 9697 3396 9692
TIME...MOT...LOC 0811Z 252DEG 16KT 3368 9705
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
05Special Weather Statement
National Weather Service Fort Worth TX
418 AM CDT Tue May 28 2024
TXZ092>094-281000-
Grayson TX-Cooke TX-Fannin TX-
418 AM CDT Tue May 28 2024
...Strong thunderstorms will impact portions of northeastern Cooke,
Grayson and southwestern Fannin Counties through 500 AM CDT...
At 418 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Marietta to Trenton. Movement was east at
25 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Strong thunderstorms will be near...
Sherman, Leonard, Whitewright, Tom Bean, Trenton, Knollwood,
southwestern Lake Texoma, Randolph, and Lake Texoma around 425 AM
CDT.
Bells around 430 AM CDT.
Pottsboro and Savoy around 435 AM CDT.
Denison around 440 AM CDT.
Valley Lake around 445 AM CDT.
Other locations impacted by these storms include Cannon, Preston,
Ida, Sadler, Elmont, Cotton Center, Locust, Pilot Grove, Ely, and
Luella.
This includes Interstate 35 between mile markers 500 and 503.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
north central Texas.
&&
LAT...LON 3385 9686 3387 9680 3382 9675 3387 9668
3340 9593 3335 9632 3340 9639 3342 9682
3383 9736 3386 9726 3391 9721 3376 9719
3372 9711 3382 9705 3385 9709 3384 9703
3389 9698 3395 9700 3394 9697 3396 9692
TIME...MOT...LOC 0918Z 277DEG 22KT 3388 9715 3343 9631
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
30The Dallas/Ft Worth radar (KFWS), 113 km away, was scanning. The volume nearest the first event began at 09:20 UTC.
62 thunderstorm wind, 16 hail, 7 flash flood, 1 lightning. Local standard time, as filed.
Reported via mPing.
Reported via mPing.
Reported via mPing.
A 61 mph wind gust was measured at TWU.
A 66 mph wind gust was reported at TWU.
The observation site at KDTO reported a 68 mph wind gust.
A 77 mph wind gust was reported in Little Elm.
A 59 mph wind gust was measured three miles west of the I-35W and 114 exchange.
Multiple homes with shingles torn off by thunderstorm wind gusts in a neighborhood near Hwy 114 and Hwy 156.
Guinn Hall at TWU in Denton gusted 83 mph. Trees were also reported down around downtown Denton.
The Emergency Manager for The Colony estimated 65-70 mph winds.
Public reported a measured wind gust of 86 mph west of Double Oak.
Intense thunderstorm winds caused damage across the City of Lewisville. Trees and powerlines were down, one structure collapsed, an 18 wheeler overturned near Hwy 121 and Josey, and multiple wrecks were reported on I-35 north and south.
Emergency Manager for The Colony reported a measured wind gust of 95 mph on a HAM tower weather station. Other reports from around the city include multiple downed trees, an overturned 18-wheeler on Hwy 121, and an overturned RV at a park.
The DFW International Airport ASOS measured a 77 mph wind gust.
A weather station at Pier 121 on Lake Lewisville recorded an 83 mph wind gust.
Amateur Radio reported 2 ft diameter trees and light poles down at Legacy Dr and Independence Pkwy in Plano.
A 71 mph wind gust was measured in Irving. Widespread tree damage and roof damage was reported in the city by the emergency manager. Small metal structures were also damaged.
A 62 mph wind gust was measured in the Haslet area.
Intense thunderstorm winds were estimated at 80 mph in Valley Ranch.
Intense thunderstorm winds produced significant damage across Richardson. A wind sensor at Methodist Richardson measured 83 mph, but a NWS Storm Survey determined wind speeds up to 90 mph moved through part of the city. The strongest winds and most notable wind damage was observed from Hillside Avenue stretching southeast to Bowser Rd south of Main Street. Numerous trees were damaged, snapped, or uprooted across the city, and roofs and fences were damaged. Local officials reported 111 facilities with varying degrees of damage. The public reported a large, 70-year old live oak tree uprooted onto a home, causing roof damage.
Intense thunderstorm winds caused tree damage across Carrollton. Many trees were down across roadways in the city.
Collin College Plano campus was closed due to tree damage on the property.
Large tree branches were broken near Jupiter and Park in east Plano. Lightweight objects were tossed around or torn off homes.
The fire department measured 2.75 hail in Lowry Crossing.
Intense thunderstorm winds produced significant damage across Garland. A NWS Storm Survey determined wind speeds up to 95 mph moved through the city. Widespread tree, fence, and minor roof damage was observed throughout much of Garland, consistent with straight line winds in the range of 65 - 80 mph. There were several areas in the city where tree and structural damage was concentrated and more significant with straight line winds estimated in the 80 to 85 mph range.
At least two structures in Garland were surveyed with more significant damage. A church on W Kingsley Rd in central Garland had a portion of its roof and end wall destroyed (DI 9, DOD 6). This damage was consistent with winds of 85 to 90 mph. A large commercial building several blocks away received major damage to two of its walls that formed a corner of the structure. This resulted in a small portion of the building’s roof to collapse. This damage, placed in context with other indicators in the vicinity of the site, appeared consistent with straight line winds on the order of 90 to 95 mph.
Social media report of a loss of an exterior wall covering at Prestonwood Baptist Church.
A large tree was uprooted along Claymore Dr and fell against a home, damaging part of the roof.
A snapped tree was reported in Murphy.
Two houses with damage from fallen trees were reported near Parker Rd and Independence Pkwy in Plano.
Dallas Executive Airport (KRBD) measured a 60 mph wind gust.
Dallas Love Field Airport (KDAL) measured a 75 mph gust.
Broken tree limbs outside the NWS Fort Worth/WGRFC office.
Reported via mPing.
Trained spotter reported tree limbs up to 3 inch in diameter down in yard, and a stop sign out of ground at the intersection of Rufe Snow and Georgia Ave.
A trained spotter reports tree limbs 10 to 15 inches in diameter down in Country Meadows neighborhood in Mesquite. Elsewhere, trees and fences were reported down across Mesquite.
Spotter reported roof torn from a commercial building at Keller Springs and Midway in Carrollton.
Reported via mPing.
Measured a 73 mph wind gust with reported tree and roof damage in Sachse.
A 58 mph wind gust was measured at Arlington Municipal Airport.
Multiple large trees down near an apartment building in Dallas.
Damage was reported in and around Forney. Tree limbs and fences were knocked down, sheds were damaged, the roof of the O'Reilly Auto Parts was damaged, and major damage was reported to the North Forney High School.
Reported via mPing.
Several trees were reported down around Belt Line and Uptown Blvd in Cedar Hill.
Multiple high water rescues along various roadways in Carrollton were reported.
Large trees branches were knocked down in Rockwall. Power outages were also reported throughout the county.
Broken trees, roof damage, and a collapsed carport were reported on Weldon Lane in Royse City.
Reported via mPing.
Large, split trees and many downed branches were reported in the Lost Creek Estates neighborhood in Talty. Elsewhere around Talty, trees, roofs, and fences were damaged. A NWS survey of the area determined winds up to 85 mph caused the damage around Talty.
Mesquite Airport measured a 62 mph wind gust.
Lancaster Airport measured a 58 mph wind gust.
Two RVs were overturned at the Rusted Rail RV park between Crandall and Kaufman.
Multiple high water rescues were reported in Decatur and Rhome.
A partial roof collapse was reported in Pleasant Grove.
Roadway flooding reported at Parkwood and Yearly Road in Plano.
Multiple roadways were flooded, including Interstate 635 in North Dallas, and several were closed due to flooding.
Damage was reported at Platinum Ford west of Terrell. Front signs were blown out and a metal door was bent.
Overturned 18 wheelers were reported on I-20 near Terrell. Large trees were also reported knocked down in Terrell.
Damage to a large Madix warehouse building was reported near the Terrell Airport. One side was blown in and the roof partially collapsed.
Part of the roof was torn off a house on CR 103 between Kaufman and Abner.
An overturned 18 wheeler was reported in Palmer.
Widespread trees down, including on homes and vehicles, was reported across Henderson County.
Thunderstorm winds of 70 mph were estimated in Mabank. Trees were knocked down in the area. One tree fell on a vehicle causing an injury.
Two homes on Moonseed Rd were struck by lightning. One suffered heavy damage, and other was described as moderate damage.
Trained spotter reported trees 12-24 inches in diameter uprooted/split between I-20 and HWY-64 just north of Canton. Widespread trees knocked down were reported across the county. Some trees fell on homes and vehicles. An analysis of pictures across the county after the event determined the winds were 80-85 mph in some locations.
Trained spotter reported trees around 18 inches in diameter uprooted along HWY 64 beginning in Downtown Ben Wheeler (FM 858). Tree damage continued for 3 miles east along HWY 64.
Spotter reported estimated wind gust of 60 mph in Eustace.
Multiple roads were closed due to flooding across the county.
Trees were knocked down on houses and vehicles west of Van near FM 16 and CR 4414.
Quarter sized hail was reported in Van.
The front of an uninhabited store was torn off in Grand Saline.
Spotter reported estimated wind gust of 70 mph 3 miles E of Murchison.
Multiple road closures were reported in Fort Worth including Old Granbury near Benbrook Lake, Alliance, 28th, and Old Decatur.
Penny sized hail was reported on the UT Arlington campus.
Social media report of downed branches, split trees, and damaged fences in downtown Midlothian.
Cleburne Airport measured a 66 mph wind gust.
Multiple flooded roadways across the county were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1186640, 1186641, 1186642, 1186643, 1186597, 1186599, 1186600, 1186601, 1186602, 1186644, 1186645, 1186753, 1186749, 1186750, 1187365, 1186756, 1186757, 1186758, 1186759, 1186760, 1186762, 1186771, 1186764, 1186646, 1186766, 1186739, 1186827, 1186884, 1188054, 1186647, 1186742, 1186830, 1186832, 1186839, 1187355, 1186840, 1186842, 1186851, 1186651, 1186852, and more.